0
Abstract: Case Reports |

PACLITAXEL-INDUCED PNEUMONITIS: DIAGNOSIS BY TRANSBRONCHIAL LUNG BIOPSY FREE TO VIEW

Matthew D. Jankowich, MD*; Kevin Dushay, MD, FCCP
Author and Funding Information

Rhode Island Hospital, Brown University, Providence, RI



Chest. 2006;130(4_MeetingAbstracts):338S-b-339S. doi:10.1378/chest.130.4_MeetingAbstracts.338S-b
Text Size: A A A
Published online

INTRODUCTION: Chemotherapeutic agents can cause a spectrum of pulmonary toxicity, ranging from respiratory failure secondary to diffuse alveolar damage to organizing pneumonia and pulmonary fibrosis. The clinical presentation of chemotherapy drug-induced pneumonitis is often nonspecific, requiring invasive and noninvasive diagnostic tests to distinguish between a drug reaction and other pulmonary complications, especially infection, in patients receiving these agents. We report a case of paclitaxel-induced pneumonitis with diagnosis made by lung biopsy via flexible fiberoptic bronchoscopy (FFB).

CASE PRESENTATION: A 49 year-old female nonsmoker with local recurrence of invasive ductal carcinoma 6 years post-mastectomy for ductal carcinoma in situ presented to the hospital complaining of fevers, dyspnea with mild exertion, and dry cough. 5 months prior, she had presented with subcutaneous nodules at the medial aspect of her mastectomy site; excisional biopsy revealed invasive ductal carcinoma with muscle invasion. The patient completed 4 cycles of adriamycin and cyclophosphamide (AC) chemotherapy. Two weeks after her last dose of AC chemotherapy, she began a course of paclitaxel. 5 days after receiving her first dose of paclitaxel with decadron pre-treatment, she developed fevers and a dry cough. She was seen in the emergency department and prescribed empiric levofloxacin; a chest x-ray performed at that time was normal. Her condition did not improve and she was admitted to our hospital 12 days after the administration of paclitaxel. On admission, the patient was febrile to 104° F. Oxygen saturation on room air at rest was normal. Her exam was notable for clear lungs. Laboratory studies showed a white blood cell count of 20,000/ul with 73% neutrophils, 14% bands, 5 % lymphocytes, and 2% eosinophils. A chest x-ray revealed prominent interstitial markings. The patient underwent a CT-angiogram which did not reveal any evidence of pulmonary embolism but demonstrated bilateral mosaic patterns of ground-glass attenuation. Intravenous azithromycin and ceftriaxone were administered. On the third hospital day, the patient had not improved and so she underwent FFB. The airways were unremarkable in appearance. There was no evidence of alveolar hemorrhage. Transbronchial biopsies from the apical-posterior segment of the left upper lobe, corresponding to an area of abnormality on her CT scan, were performed. Gram stain and cultures were negative, as were stains and cultures for acid-fast bacilli, fungi, viruses, and legionella. Direct fluorescent antigen studies for pneumocystis jiroveci were also negative. The transbronchial biopsy specimens revealed interstitial chronic inflammation with poorly formed granulomas and eosinophilic infiltration. On the basis of the pathology and the patient's clinical course, delayed hypersensitivity pneumonitis secondary to paclitaxel was diagnosed. The patient received a course of corticosteroids and her symptoms improved rapidly, with resolution of her fevers and shortness of breath. One month later, she had resumed recreational jogging. Her chemotherapeutic regimen was altered to a paclitaxel-free regimen.

DISCUSSIONS: Paclitaxel is a chemotherapeutic drug that is commonly used in the treatment of breast and gynecologic cancers. The drug inhibits cell division by causing microtubule polymerization. Due to the occurrence of immediate-type hypersensitivity reactions, patients are often pre-treated with steroids and antihistamines prior to paclitaxel infusion. However, delayed hypersensitivity reactions can also occur, despite pre-treatment, as exemplified by our patient. Pneumonitis secondary to paclitaxel was first reported in 19951. The clinical course is often prolonged and is typified by fevers, cough, and dyspnea. Because these symptoms are nonspecific and because the diagnosis of paclitaxel pneumonitis may lead to a major change in anti-neoplastic therapy for the patient, invasive testing may be needed to confirm the diagnosis.

CONCLUSION: This case demonstrates that transbronchial lung biopsy via FFB may be helpful in the diagnosis of paclitaxel pneumonitis.

DISCLOSURE: Matthew Jankowich, None.

Wednesday, October 25, 2006

2:00 PM - 3:30 PM

References

Goldberg HL and Vannice SB. Pneumonitis related to treatment with paclitaxel.JCO1995;13:534-535
 

Figures

Tables

References

Goldberg HL and Vannice SB. Pneumonitis related to treatment with paclitaxel.JCO1995;13:534-535
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543